The login for Osteopathic.org is currently unavailable. We apologize for the inconvenience and will restore service as soon as possible.

News Releases

Researchers recommend tapering off of antidepressants rather than abruptly stopping

Patients should consult their physician throughout the process, according to authors in The Journal of the American Osteopathic Association.

By AOA Media Team

02.21.20

CHICAGO—February 20, 2020—Patients who abruptly discontinue antidepressants after taking them for years often face unpleasant and even dangerous symptoms due to a physical dependence. The best process is to follow a tapering schedule while consulting with a physician, according to a clinical review in The Journal of the American Osteopathic Association.

Patients with antidepressant discontinuation syndrome (ADS) often have flulike symptoms, insomnia, nausea, imbalance, sensory disturbances often described as electric shocks or “brain zaps” and hyperarousal, according to Mireille Rizkalla, PhD, Assistant Professor, Department of Clinical Integration at Midwestern University Chicago College of Osteopathic Medicine, and lead author on this review.

Hard to quit

When patients stop taking older, first-generation antidepressants, they may also have more severe symptoms, including aggressiveness, catatonia, cognitive impairment and psychosis. Discontinuing any antidepressant also carries a risk of gradual worsening or relapsing of depression and anxiety as well as suicidal thoughts.

Rizkalla and her coauthors included the following tapering schedule for varying classes of antidepressants. However, she insists patients consult their physician before and throughout the process to monitor their symptoms and progress.

Drug Recommended Taper Rate Withdrawal Effect
Monoamine Oxidase Inhibitor
 Phenelzine Reduction of 15 mg every 2 wk or 10% per wk Headache, insomnia, myoclonic jerks, agitation, catatonia, delirium, delusions, hallucinations
Tricyclics
  • Amitriptyline
  • Clomipramine
  • Desipramine
  • Doxepin
  • Imipramine
  • Nortriptyline
Gradually taper over 3 mo Influenza-like symptoms, headache, lethargy, insomnia, dizziness, nausea, akathisia, Parkinsonism, tremor, agitation, anxiety, low mood
Selective Serotonin Reuptake Inhibitors
 Fluoxetine

 

Gradual taper generally unnecessary due to long half-life and active metabolite Influenza-like symptoms, headache, lethargy, abdominal pain, diarrhea, insomnia, dizziness, nausea, imbalance, electric shock, irritability, anxiety, low mood
 Paroxetine

 

Reduction of 10 mg every 5-7 d with a final dosage of 5-10 mg/d before discontinuation.
 Sertraline Reduction of 50 mg every 5-7 d with a final dose of 25-50 mg/d before discontinuation
Serotonin-Norepinephrine Reuptake Inhibitor
 Venlafaxine Reduction of 25 mg every 5-7 d with a final dosage of 25-50 mg/d before discontinuation Influenza-like symptoms, headache, lethargy, nausea, insomnia, dizziness, electric shock, anxiety, low mood

 

About The Journal of the American Osteopathic Association

The Journal of the American Osteopathic Association (JAOA) is the official scientific publication of the American Osteopathic Association. Edited by Robert Orenstein, DO, it is the premier scholarly peer-reviewed publication of the osteopathic medical profession. The JAOA’s mission is to advance medicine through the publication of peer-reviewed osteopathic research.

Media Contact

Jeff Brennan, Media Relations Manager
312-202-8161 | pr@osteopathic.org